Texas, 2024

Hail and Damaging Winds in Texas, August 23, 2024

August 23, 2024 · NWS SJT · 7 events in 3 counties and zones

Isolated severe thunderstorms produced wind damage mainly across portions of Callahan and Taylor counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Isolated severe thunderstorms produced wind damage mainly across portions of Callahan and Taylor counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 23, 1:19 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 23, 1:19 PM CST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
219 PM CDT Fri Aug 23 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Saturday)
Issued at 219 PM CDT Fri Aug 23 2024

Isolated showers and thunderstorms are possible this afternoon
and early evening, as a weak disturbance rotates around the
periphery of the upper level ridge. There remains some uncertainty
on the extent of coverage this afternoon, which upper level
ridging working to suppress convection. Still, enough heating
(temperatures are already at or above 100 degrees) to should allow
for the development of at least isolated thunderstorms later this
afternoon and into the evening, similar to yesterday. Most of the
activity should dissipate by mid to late evening. Warm
temperatures are forecast overnight, with lows in the mid 70s to
near 80.

Another hot day is expected on Saturday, although a few degrees
less hot than what is forecast today. Still, highs across the Big
Country should top out in the 103 to 105 degree range, with heat
index values in the 105 to 109 range. A Heat Advisory has been
issued for the Big Country from 1 PM Saturday through 8 PM.
Elsewhere, expect highs in the upper 90s to near 103.

&&

.LONG TERM...
(Saturday night through next Friday)
Issued at 219 PM CDT Fri Aug 23 2024

No significant changes for the long term forecast. By Sunday, the
upper level ridge currently centered over our northern counties
is expected to be north of the area near southwestern Missouri.
From Monday through late next week, this ridge will drift east
into the southeastern states. South of this ridge, a weak easterly
wave is still expected to move west into Texas by Monday. Models
are in fairly good agreement with where the wave hits Texas. After
that, the GFS brings the low farther northward into west central
Texas, while the ECMWF takes the low on a more southern track.
Although the GFS would be more favorable for precipitation
chances in our area, there is at least a 20% chance for showers
and thunderstorms generally south of I-20 from Tuesday through the
end of the week.

A weak frontal boundary may approach the area late in the week
providing a more organized chance for precipitation, and this will
warrant keeping an eye on in upcoming forecasts.

&&

.AVIATION...
(18Z TAFS)
Issued at 1210 PM CDT Fri Aug 23 2024

Expect generally VFR conditions to prevail through the next 24
hours. Isolated showers and thunderstorms are forecast to develop
across the area late this afternoon and evening. Uncertainty
continues on the exact placement of any of these storms, so for
now have continued a mention of VCTS at all sites. The main
concern with any storms that develop will be strong, gusty winds.
Gusty south to southeast winds will decrease below 10 knots this
evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     78 102  76  99 /  20  10   0   0
San Angelo  78 102  74  99 /  10  10   0   0
Junction    74  98  71  96 /  10  10   0   0
Brownwood   75  99  72  99 /  10  10   0   0
Sweetwater  80 104  77 100 /  10   0   0   0
Ozona       75  97  72  94 /  10  10   0   0
Brady       75  97  72  96 /  10  10   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT this evening for Callahan-
Fisher-Haskell-Jones-Nolan-Shackelford-Taylor-Throckmorton.

Heat Advisory from 1 PM to 8 PM CDT Saturday for Fisher-Haskell-
Jones-Nolan-Shackelford-Taylor-Throckmorton.

Heat Advisory until 9 PM CDT this evening for Brown-Coke-Coleman-
Concho-Irion-Mason-McCulloch-Runnels-San Saba-Sterling-Tom Green.

&&

SHORT TERM...Daniels
LONG TERM....20
AVIATION...Daniels
Hazardous weather outlook, Aug 23, 1:41 PM CST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
241 PM CDT Fri Aug 23 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-241945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
241 PM CDT Fri Aug 23 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

An excessive Heat warning is in effect from 1 PM to 9 PM for the
Big Country, with a Heat advisory in the Concho Valley, Heartland
and Mason county.

Isolated to scattered showers and thunderstorms are possible this
afternoon and evening. The main hazard will be strong, possibly
damaging downburst winds.

Fire weather conditions will be elevated this afternoon and
evening, as grasses have dried out due to the very hot
temperatures and lack of rainfall. Avoid outside activities that
may produce a as spark.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Elevated fire weather conditions will continue Saturday and
Sunday, mainly during the afternoon hours. Grasses have dried out
due to the very hot temperatures and lack of rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 23, 4:43 PM CST, 32 minutes before
Special Weather Statement
National Weather Service San Angelo TX
543 PM CDT Fri Aug 23 2024

TXZ113-114-127-128-232315-
Shackelford TX-Callahan TX-Jones TX-Taylor TX-
543 PM CDT Fri Aug 23 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CALLAHAN...
SOUTHEASTERN JONES...NORTHEASTERN TAYLOR AND SOUTHWESTERN SHACKELFORD
COUNTIES THROUGH 615 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Fort Phantom Hill, or near Nugent. This thunderstorm is
stationary.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Northeastern Abilene, Clyde, Hawley, Hamby, Impact, Lake Fort Phantom
Hill, and Us-283 Near The Callahan-Shackelford County Line.

This includes Interstate 20 between Mile Markers 286 and 302.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3234 9952 3258 9987 3274 9978 3254 9935
TIME...MOT...LOC 2242Z 207DEG 1KT 3261 9969

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

PO

The radar

The Dyess AFB radar (KDYX), 27 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Callahan

When
August 23, 5:15 PM CST
Where
Callahan County, 0.69 mi N of Clyde
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.410, -99.500

A trained spotter reported a wind gust of 60 mph.

Hail, Callahan

When
August 23, 5:18 PM CST
Where
Callahan County, 0.9 mi NE of Clyde
Measured
1 in hail
Reported by
Public
Coordinates
32.410, -99.490

Public reported quarter size hail.

Thunderstorm Wind, Callahan

When
August 23, 5:20 PM CST
Where
Callahan County, Clyde
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
32.400, -99.500

Public reported multiple large trees were knocked down. One tree fell on a vehicle and caused damage to it. Pictures were posted on social media.

Thunderstorm Wind, Taylor

When
August 23, 5:30 PM CST
Where
Taylor County, 0.9 mi SW of Abilene
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
32.440, -99.740

Public reported large tree limbs were blown down. The time is approximated by radar.

Thunderstorm Wind, Taylor

When
August 23, 5:34 PM CST
Where
Taylor County, 2.23 mi SW of Hamby
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.500, -99.660

Public reported a portion of a metal roof was peeled off.

Thunderstorm Wind, Callahan

When
August 23, 6:11 PM CST
Where
Callahan County, 2.27 mi WNW of Clyde
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.416, -99.534

A mesonet observation station measured a 58 mph wind gust.

Thunderstorm Wind, Tom Green

When
August 23, 7:20 PM CST
Where
Tom Green County, 4.19 mi N of San Angelo Res
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
31.540, -100.510

A mesonet observation station measured a 60 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207417, 1207415, 1207416, 1207419, 1207420, 1207418, 1207421.